Hail, Hettinger
- When
- July 5, 2:30 PM MST to 2:34 PM MST
- Where
- Hettinger County, 0.84 mi SW of Mott
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.370, -102.330
Thunderstorms developed over southwest North Dakota as a surface boundary interacted with elevated instability, with some storms becoming severe. As the storms moved and developed east, greater instability was encountered causing a shift to primarily large hail over central North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed over southwest North Dakota as a surface boundary interacted with elevated instability, with some storms becoming severe. As the storms moved and developed east, greater instability was encountered causing a shift to primarily large hail over central North Dakota. The strongest reported thunderstorm wind gusts of around 60 mph occurred in Grant and Emmons counties. The largest reported hail was golf ball size, and fell in Bottineau County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 5, 1:58 PM MST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 358 PM CDT Wed Jul 5 2017 .SHORT TERM...(This evening through Thursday) Issued at 358 PM CDT Wed Jul 5 2017 Potential severe thunderstorms late this afternoon through this evening are our focus with this forecast release. As of 20 UTC, high-based convection is developing in southwestern ND where intense boundary layer heating has allowed the convective temperature to be met along and ahead of a surface wind shift. We believe this initial activity will have a wind threat given very steep low- and mid-level lapse rates, surface temperature-dewpoint spreads around 50 F, and seasonably-strong mid-level flow aloft. This convection will propagate eastward into south central ND, and could further intensify as it reaches greater instability, but we are not particularly confident as to whether or not that will take place. CAMs have offered up quite dispersive scenarios with regard to convective longevity and intensity in south central ND owing to the dry boundary layer air mass from which it emanates, but if any updrafts can survive dry air entrainment eastward into the Highway 83 corridor they could be supercellular with an attendant risk of large hail along with damaging winds. This is the lower, but non- zero risk of severe weather that exists for places such as Elgin, Beulah, Bismarck/Mandan, and Linton. Meanwhile, a corridor of greater low-level moisture characterized by lower 60s F dewpoints is being maintained over central ND ahead of a subtle warm front that is lifting northeast. This is yielding MLCAPE of 2500 to 3000 J/kg along and east of a line from roughly Minot to Jamestown late this afternoon and evening. Model derived soundings and recent RAP objectively-analyzed mesoscale analysis data suggests this reservoir of significant instability is capped to boundary layer parcels, and there remains some uncertainty as to whether or not MLCIN will indeed be minimized sufficiently for surface-based convective initiation by evening. However, moisture channel imagery has suggested a weak mid-level impulse rounding the top of the ridge aloft in southern Canada which may serve as the impetus for storm development into north central ND by 00 UTC. CAMs through the 19 UTC HRRR and 18 UTC 3 km NAM, including the 12 UTC NCEP-run WRF-ARW and WRF-NMM, have been extremely consistent in advertising intense storms impacting north central ND into the upper James River valley this evening. Maximum updraft helicity values from those CAMs have also consistently been in the 100 to 150 m2/s2 range with simulated storms in those areas, indicative of potentially higher-end severe thunderstorm risk. Moreover, the projected near-storm environment is a match to many high-end hail events with peak sizes over two inches in diameter, and the NSSL WRF-ARW ensemble from 00 UTC and more recent HRRR iterations have all supported peak wind gusts of 55 to 65 kt, which is a rather noteworthy signal. Suffice to say that this could be a formidable event. MLLCL heights are forecast to be around 2000 m AGL, which should limit tornado risk, but the potential does exist given the expected intense mesocyclones driven by the CAPE and shear setup, the latter of which is driven by effective bulk wind differences around 50 kt. Upscale growth from initial supercells into a bowing complex is possible from north central ND into the James River valley given the largely unidirectional flow aloft. A cold front will then move southward across the area tonight and lead to a dry and relatively cooler day on Thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 358 PM CDT Wed Jul 5 2017 The primary synoptic-scale feature of interest in the long term forecast period will remain the stout middle- and upper-level ridge centered across the western United States. The 12 UTC GFS and ECMWF stayed the course in advertising a period of northwest flow aloft across the local area through the upcoming weekend as the axis of the ridge remains near the spine of the Rockies. This will allow the air mass to be somewhat cooler - highs in the 80s and 90s F as opposed to 90s and 100s F - Friday through Monday. A seasonably strong shortwave trough may cut across the top of that ridge axis next week, which would in turn allow for another surge of hotter mid-level temperatures to push eastward into western and central ND Monday or Tuesday. A low-end thunderstorm risk may also be centered on that period given the glancing influence of that shortwave rolling across the top of the mean ridge. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 358 PM CDT Wed Jul 5 2017 A cold front will slide across western and central ND this TAF period. Aside from a windshift to the west and northwest behind the front, the threat for thunderstorms exists, especially from KMOT to KJMS. At this time, due to the isolated nature and narrow timeframe, we have decided to include a VCTS at KMOT/KJMS between 00z and 06z Thu. If a thunderstorm does develop over or in the vicinity of the terminal, large hail and damaging winds will be the primary threats. Elsewhere, more isolated storms are possible. Sub-VFR conditions are possible in any storms through this evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CJS LONG TERM...CJS AVIATION...KS
Hazardous Weather Outlook National Weather Service Bismarck ND 414 PM CDT Wed Jul 5 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-062115- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 414 PM CDT Wed Jul 5 2017 /314 PM MDT Wed Jul 5 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected through this evening. Some storms will be severe. The greatest risk of severe thunderstorms remains in north central North Dakota and the upper James River valley, including the Minot, Rolla, Rugby, Harvey, Carrington, and Jamestown areas. Hazards include potentially very large hail up to the size of baseballs and destructive winds up to 75 mph. A tornado is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters will likely be needed late this afternoon and this evening. CJS
Special Weather Statement
National Weather Service Bismarck ND
223 PM MDT WED JUL 5 2017
NDZ033-052115-
Stark ND-
223 PM MDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STARK COUNTY UNTIL
315 PM MDT...
At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Dickinson, moving east at 35 mph.
Wind gusts to 55 mph will be possible with this storm.
Locations impacted include...
Richardton, Gladstone, Lefor and Dickinson Regional Airport.
LAT...LON 4663 10283 4664 10283 4679 10288 4697 10210
4669 10210 4663 10268
TIME...MOT...LOC 2022Z 255DEG 32KT 4672 10274
SIMOSKOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
412 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 8 E LEFOR 46.69N 102.40W
07/05/2017 E0.50 INCH STARK ND TRAINED SPOTTER
LIGHT RAIN FALLING RATHER VERTICALLY, LIGHT
WIND. SOME SMALL HAILSTONES REPORTED.
&&
KS/ARSpecial Weather Statement
National Weather Service Bismarck ND
320 PM MDT WED JUL 5 2017
NDZ041-042-044-045-052215-
Grant ND-Hettinger ND-Sioux ND-Adams ND-
320 PM MDT WED JUL 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SIOUX...
SOUTHEASTERN HETTINGER...SOUTHWESTERN GRANT AND SOUTHEASTERN ADAMS
COUNTIES UNTIL 415 PM MDT...
At 320 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mott to 10 miles northeast of Haynes. Movement
was east at 30 mph.
Nickel size hail and wind gusts to 50 mph will be possible with these
storms.
Strong thunderstorms will be near...
North Lemmon around 345 PM MDT.
Thunder Hawk around 405 PM MDT.
Other locations impacted by these storms include Burt and Bentley.
LAT...LON 4594 10217 4604 10246 4646 10237 4626 10177
4594 10177
TIME...MOT...LOC 2120Z 287DEG 25KT 4637 10229 4609 10235
SIMOSKOThe Bismarck radar (KBIS), 128 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
16 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gust speeds were estimated by the public.
A sheriff deputy estimated thunderstorm wind gusts of at least 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709105, 709106, 709108, 709109, 709110, 709111, 709112, 709113, 709114, 709116, 709117, 709118, 709119, 709120, 709121, 709122, 709123, 709124.